Minnesota, 2022Heavy Snow in Minnesota, March 22 to 23, 2022
March 22 to 23, 2022 · NWS DLH · 9 events in 9 counties and zones
A low moving area of low pressure tracked from eastern South Dakota on the morning of March 21 to northeastern Iowa the morning of the 22nd and then southeastern Iowa by the 23rd. This led to a period of snowfall and freezing rain across much of northeastern Minnesota on the 22nd into the 23rd.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low moving area of low pressure tracked from eastern South Dakota on the morning of March 21 to northeastern Iowa the morning of the 22nd and then southeastern Iowa by the 23rd. This led to a period of snowfall and freezing rain across much of northeastern Minnesota on the 22nd into the 23rd. Winds off Lake Superior led to some lake and terrain enhancement along the North Shore with totals in excess of a foot near Grand Marais. Some areas also saw a period of freezing rain in addition to the snow with the Ely area receiving 0.20 inches of ice in addition to around 6 inches of snowfall. Temperatures to the south across the Brainerd Lakes area into northwestern Wisconsin were warm enough so that more in the way of liquid rainfall fell as opposed to snow and mix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 21, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Mar 21, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1234 AM CDT Tue Mar 22 2022
.DISCUSSION...(This evening through Sunday)
Issued at 432 PM CDT Mon Mar 21 2022
Summary: A slow-moving spring storm system will bring wintry
weather to the Northland through Wednesday evening. A mix of
rain, freezing rain, and snow is likely. Temperatures trend
cooler for the remainder of the week.
Complicated weather scenario remains in place as of this
afternoon. A triple-barrel synoptic map features surface low
pressure over northern Saskatchewan, southwest Minnesota, and
northern Texas this afternoon. Temperatures over the Northland
have been warmer than expected for much of the Northland so far
today. The forecast models are struggling to handle the forcing
for ascent over the warm front in central Minnesota to west-
central Wisconsin and therefore have little to no precipitation
in those areas this afternoon into early evening. Look for the
rain along and north of the warm front to stretch farther west
and north with time through this evening. Models also appear to
have surface temperatures several degrees cooler than what we’re
seeing. That trend will likely effect the timing of precipitation
change over from all rain to wintry precipitation types. Our ice
accumulation forecast for the North Shore has increased slightly
this afternoon, but there are concerns for how quickly ground
temperatures will cool to below freezing. The changeover to
freezing rain is a few hours later with this update and areas
from Grand Rapids to Duluth may stay above freezing all night. We
still expect precipitation coverage and intensity to increase
tonight as storm system centered over southwest Minnesota this
afternoon strengthens tonight.
A broad area of rain and thunderstorms which has developed east
of the southernmost low over the southern Plains and southern
Mississippi River Valley appear to be more expansive and developed
earlier than the 12Z deterministic models indicated. The current
evolution therefore raises questions about northward moisture
transport and potential displacement of the low track farther
south. I didn’t make significant changes to the PoP forecast
tonight through Wednesday, but there is a potential both the PoPs
and precip accumulation forecast are too high. The trend in those
elements should be more evident by late this evening and the 18Z
runs may handle the ongoing precipitation (latent heat release)
better than the 12Z runs. Time will tell.
Precipitation will eventually change over to all snow from
northwest to southeast overnight tonight through Tuesday evening.
Overall snow and ice amounts haven’t changed much and confidence
in the precise values of each remain lower than normal given the
model guidance struggles today. The freezing rain timing and
amounts are the softest of all the forecast elements due to
surface temperature concerns.
Storm system will pull out Wednesday and Wednesday night with
colder temperatures expected for the remainder of the week. Upper-
level trough will slowly progress eastward and a few more bouts
of light precipitation are possible.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1233 AM CDT Tue Mar 22 2022
A messy Spring Storm is currently beginning to move across the
region. Precipitation type continues to be a challenge with this
forecast given the near freezing surface temperatures around
DLH/HIB. Freezing rain will likely impact these terminals tonight
and slowly switch to a rain snow combination later this morning.
Ceilings are expected to be IFR with the potential to see some
LIFR. The strong gusty winds out of the east are expected to
weaken some as the night progresses. However, Duluth may still
maintain gusty winds through the forecast period.
&&
.MARINE...
Issued at 432 PM CDT Mon Mar 21 2022
A slow-moving storm system will create hazardous conditions on
western Lake Superior through early Wednesday afternoon. The
strong northeast winds of 15 to 30 knots and gusts of 25 to 40
knots will continue through late Tuesday morning. Wind speeds and
gusts should decrease a bit, but will likely remain hazardous to
smaller vessels, late Tuesday morning through early Wednesday
afternoon.
We have added the Grand Portage to Grand Marais area to Gale
Warning with the afternoon forecast. Small Craft Advisory remains
in place elsewhere and also follows the Gale Warning. Waves in
ice-free areas will be 3 to 6 feet and will be attenuated lower
for areas where widespread ice is present. Conditions will
gradually improve Wednesday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 31 36 31 36 / 70 100 90 60
INL 30 37 27 38 / 100 90 80 10
BRD 36 39 31 39 / 90 100 90 30
HYR 37 43 32 39 / 50 100 90 70
ASX 35 40 32 36 / 50 100 100 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until 7 AM CDT Wednesday for MNZ010-018-
019-025-026.
Winter Storm Warning until 1 PM CDT Wednesday for MNZ012-020.
Winter Storm Warning until 1 PM CDT Wednesday for MNZ011-021.
Winter Weather Advisory until 7 AM CDT Wednesday for MNZ037.
LS...Small Craft Advisory until 1 PM CDT Wednesday for LSZ121-146>148-
150.
Small Craft Advisory from 10 AM this morning to 1 PM CDT
Wednesday for LSZ140>145.
Gale Warning until 10 AM CDT this morning for LSZ140>145.
&&
DISCUSSION...Huyck
AVIATION...Britt
MARINE...HuyckHazardous weather outlook, Mar 21, 2:52 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 PM CDT Mon Mar 21 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-222100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 PM CDT Mon Mar 21 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A spring storm will bring a wintry mix of rain, freezing rain,
and snow to the region beginning this afternoon. Ice accumulations
across the Arrowhead may lead to dangerous driving conditions
overnight. Winter weather advisories and warnings go into effect
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The spring storm system will continue through Wednesday. Heavy
wet snow will be prominent across the North Shore and into the
Arrowhead. Freezing rain may lead to ice accumulation of up to a
quarter of an inch north of US Highway 2 in Minnesota Tuesday
morning. Rain on top of the melting snow pack may lead to
localized minor flooding, especially for low-lying areas.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-222100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
352 PM CDT Mon Mar 21 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A prolonged period of 15-35 kts northeasterly winds across the
lake are expected. Gale-force gusts of 35 to 40 knots are expected
today through late Tuesday morning for Grand Portage to Duluth MN
to Port Wing WI. A Gale Warning is in effect for those areas. A
Small Craft Advisory is in effect for the remainder of the
nearshore waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The strong northeast winds will continue on Tuesday through
Wednesday morning. Gale-force gusts of 35 to 40 knots will persist
through late Tuesday morning. Conditions will remain hazardous
for smaller vessels for all of the nearshore waters through early
Wednesday afternoon.
Levens
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Koochiching
- When
- March 22, 12:00 AM CST to March 23, 2:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
International Falls recorded 13.1 inches of snow by the time the storm ended.
Heavy Snow, Northern Cook / Northern Lake
- When
- March 22, 2:00 AM CST to March 23, 9:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Public
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 10 inches were reported across the area with a high report of 10.1 up the hill from Grand Marais. Higher totals were possible across the BWCAW.
Heavy Snow, Southern Cook
- When
- March 22, 2:00 AM CST to March 23, 9:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Heavy snowfall fell across southern Cook County with 10 to 14 inches being common across the area. The highest report was 15.5 inches near Grand Portage.
Heavy Snow, Northern St. Louis
- When
- March 22, 3:00 AM CST to March 23, 3:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals of 6 to just over 7 inches were reported across northern St. Louis County along with freezing rain accumulations of up to 0.20 inches in Ely.
Heavy Snow, Northern Itasca
- When
- March 22, 3:00 AM CST to March 23, 12:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Public
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 8 inches were reported across northern Itasca County with a high report of 8.5 inches near Talmoon.
Heavy Snow, Northern Cass
- When
- March 22, 3:00 AM CST to March 23, 2:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals across the area were generally under 6 inches, but a few locations did receive slightly over 6 inches including a report of 7 inches near Federal Dam.
Heavy Snow, Central St. Louis
- When
- March 22, 6:00 AM CST to March 23, 2:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals were generally in the 4 to 6 inch range across the central part of St. Louis County, but areas along the Koochiching and Itasca county borders received a little over 6 inches with the Celina area seeing 7 inches of accumulation.
Heavy Snow, Southern Itasca
- When
- March 22, 6:00 AM CST to 11:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 6 inches were reported across the southern reaches of southern Itasca County, but 6 to 8 inches were received in northern areas with 8 inches reported near Deer River.
Heavy Snow, Southern Lake
- When
- March 22, 10:00 AM CST to March 23, 4:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was received across much of southern Lake County with higher amounts to around 10 inches in the eastern reaches of the county. The highest report was 10.7 inches near Silver Bay.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, March 22, 20222 deaths · 2 injured · $33 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Alabama, March 22 to 23, 20223 deaths · EF0 · 15 events
- Tornadoes and Hail in Mississippi, March 22, 20221 injured · $2.7 million · EF3 · 69 events
- Tornadoes and Damaging Wind in Alabama, March 22, 2022EF2 · 4 events
- Winter Storm and High Wind in Kansas, March 22, 2022$300,000 · 50 kt wind · 3 events
- Ice Storm and Winter Storm in Michigan, March 22 to 23, 2022$105,000 · 14 events
- Tornado and Damaging Winds in Mississippi, March 22, 2022$40,000 · EF1 · 6 events
- Tornado and Hail in Louisiana, March 22, 2022$11,000 · EF1 · 5 events
- Tornado and Flooding in Alabama, March 22 to 23, 2022$22,000 · EF0 · 8 events
- Flash Flooding and Hail in Louisiana, March 22, 20221 in hail · 19 events
- Damaging Winds in Tennessee, March 22, 2022$17,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 22 to 23, 202210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014335, 1014341, 1014360, 1014337, 1014344, 1014365, 1014355, 1014367, 1014358.